British Journal of Medicine and Medical Research, ISSN: 2231-0614,Vol.: 3, Issue.: 4 (October-December)
Severe Symptomatic Hypocalcemia after Denosumab Administration in an End-Stage Renal Disease Patient on Peritoneal Dialysis with Controlled Secondary Hyperparathyroidism
Mohit Agarwal1*, Éva Csongrádi1,2, Christian A. Koch1, Luis A. Juncos1, Vonda Echols1, Mihály Tapolyai3 and Tibor Fülöp1
1Department of Medicine, University of Mississippi Medical Center, Jackson, MS, USA.
2Department of Medicine, Medical and Health Science Centre University of Debrecen, Hungary.
3Fresenius Medical Care, Semmelweis University, Budapest, Hungary.
We report the 1st case of severe, symptomatic hypocalcemia after denosumab (RANKL inhibitor) treatment in a peritoneal dialysis patient with secondary hyperparathyroidism and osteoporosis. A 58-year-old Caucasian female has been receiving chronic ambulatory peritoneal dialysis for four years secondary to polycystic kidney disease. Laboratory studies revealed: albumin-corrected calcium 9.0 mg/dL, phosphorus 5 mg/dL, alkaline phosphatase (ALP) 58 U/L [normal, 40-105], albumin 3.4 gm/dL [normal, 3.6-5.4] and intact parathyroid hormone (PTH) 315 pg/mL [normal, 40-72]. Marked osteoporosis was noted on the DXA scan, preventing her from renal transplantation considerations. She had failed conventional medical treatment, including per os calcium, monthly ergocalciferol (50,000 units/month), activated vitamin-D analog (doxercalciferol) and renal-failure adjusted alendronate (70 mg twice a month). She was started on subcutaneous denosumab 60 mg every 6 months. After her first dose, she developed a progressive drop of calcium, phosphorus, bicarbonate and magnesium, in spite of massive escalation of doxercalciferol and calcium supplementation. Hypocalcemia nadired at 6.3 mg/dL with symptomatic tetany, requiring a brief hospitalization approximately 7 weeks after denosumab treatment. Her elevated PTH rose further transiently (647 pg/mL), along with ALP (123 U/L). Bone-mineral parameters normalized approximately 3 months after denosumab administration. The observed phenomenon resembled the phenotype of “hungry bone syndrome” observed after surgical parathyroidectomy.
Conclusion: Treatment decisions based on bone densitometry results alone are not transposable between patients with or without end-stage renal disease. Denosumab may lead to critical hypocalcemia in dialysis patients and further aggravate existing secondary hyperparathyroidism.
Denosumab; end-stage renal disease; hungry bone syndrome; hypocalcemia; osteoporosis; RANK ligand inhibitor; tetany.
Full Article - PDF
DOI : 10.9734/BJMMR/2013/2989